Alabama, 2020Flash Flooding and Damaging Wind in Alabama, September 16 to 17, 2020
September 16 to 17, 2020 · NWS BMX · 15 events in 10 counties and zones
Hurricane Sally made landfall early Wednesday morning on September 16, near Gulf Shores, Alabama. Sally weakened quickly after moving inland and tracked northeast across southeast Alabama during the overnight hours on Wednesday, September 16th, and the morning hours on Thursday, September 17th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $480,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Sally made landfall early Wednesday morning on September 16, near Gulf Shores, Alabama. Sally weakened quickly after moving inland and tracked northeast across southeast Alabama during the overnight hours on Wednesday, September 16th, and the morning hours on Thursday, September 17th.
The main impacts for Central Alabama were felt along and south of Interstate 85, where 4-8 inches of rain fell, with localized amounts near 12 inches. Wind gusts of 35 to 45 mph were also reported, with numerous reports of uprooted trees. Several counties also reported flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 11:35 AM CST, 10 minutes earlier.
Area forecast discussion, Sep 16, 11:35 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 PM CDT Wed Sep 16 2020
.SHORT TERM...
/Updated at 455 AM CDT Wed Sep 16 2020/
Today through Thursday night.
This AM, Hurricane Sally is bearing down on the AL/FL coast line.
The main changes from our previous forecast will be a faster
progression on the back end of the Sally track across Central
Alabama. Due to the overall quicker progression, we have made a few
changes. The first will be QPF. With the quick turn to the northeast
that is expected, the highest rainfall amounts should be in the
Interstate 85 corridor. The faster progression will lower the storm
total values. While we are not planning to remove anyone from the
Flash Flood Watch just yet, storm total values are lower and will
be expiring the hazard grid at 18z Thu instead of 00z Fri. The
wind advisory will trend in the same direction except that we will
expire the hazard by 12z Thu. Looking at the latest values, will
tweak the wind advisory area to add another row of counties to the
north. It will be marginal in the northern row, but the
possibilities are there. As far as max gusts, that was only
tweaked slightly to around 45 mph from 50 mph. For the severe
threat, we are not really thinking about any changes to the area.
The Interstate 85 corridor and southward still holds a marginal
tornado threat this afternoon and evening. However, with the
faster speed expected, will start and end the threat a little
earlier at noon instead of 3pm and ending around 11pm instead of
1am.
Temperatures are a non issue today with cloudy skies, mild
temperatures are expected. However, initially at least with a
stationary boundary draped across C AL, our dew points across much
of the area are in the lower to middle 60s. We will need to do some
moistening of our column this morning as well as get some lower
cloud decks in before any significant rain amounts are expected.
Across the south so far amounts have been light and manageable, but
that will change as Sally moves closer during today and heavier
bands push into the southern counties.
By Thursday, what remains of Sally will be moving into GA during the
day and thus our parameters will be ramping down with the best rain
chances in the east early on. The heavier rain will also move east
as well, thus the truncating of the flash flood watch. Temperatures
will rebound some with slightly higher readings expected.
08
.LONG TERM...
/Updated at 1220 PM CDT Wed Sep 16 2020/
Thursday night...as Sally continues to the east...rain will
continue to weaken and move to the east overnight. Low and mid
level flow will transition to out of the north bringing in cooler
and drier air...limiting rainfall potential by Friday afternoon.
Only have in slight chance for a stray shower for any remaining
moisture Friday afternoon. Saturday...flow will transition to out
of the northwest...keeping cooler air over the state.
Models are trying to hint at a low pressure developing over the
Gulf and approaching southern Alabama by late weekend. Confidence
is low on this system gathering strength...so only included a
slight chance for scattered showers beginning Saturday night
across the southern counties...and remaining through Monday early
afternoon. Clouds will remain cloudy with this system moving
across the state...with high temperatures only in the upper 70's
and lower 80's through Monday.
By Monday night...high pressure develops over the lower MS River
valley...with flow remaining from the northerly direction. This
will keep air cooler and conditions dry through the end of the
extended.
24
Previous long-term discussion:
/Updated at 455 AM CDT Wed Sep 16 2020/
Friday through Tuesday.
By Friday morning, remnants of Sally will be accelerating toward the
East Coast with interaction of a shortwave trough and southwesterly
flow aloft. In the low-levels, cold/dry advection via northerly and
northeasterly flow will usher in a stable continental airmass from
the northern CONUS. High pressure is forecast to then encompass much
of the eastern CONUS and generally extend it's presence into the
Deep South. Outside of a stray shower across the southeast counties
where some guidance indicates isolated development in association
with a lingering mid-level jet streak and weak isentropic ascent,
dry weather should be the primary theme heading into the long-term
period. With drier air moving into the region, dewpoints are
forecast to steadily decline from the 50s & 60s on Friday to the 50s
area-wide by Sunday. As a result, sensible weather will become more
fall-like with overnight lows in the low to upper 50s from this
weekend into early next week. By then the upper-level flow regime
will become more zonal with perhaps a broad, weak split-flow aloft.
This developing pattern suggests no mentionable rain chances through
mid next week as moisture and synoptic forcing remain out of the
area.
40/Sizemore
&&
.AVIATION...
12Z TAF Discussion.
Sally has made landfall along the AL Gulf Coast and is moving to
the north/northeast. Effects from Sally will be noted by all C AL
TAFs today with very elevated and gusty winds. Heavy at times, mainly
showers (isolated thunder due to tropical nature) will also be
observed. MVFR to IFR conditions (and possible a few LIFR reports)
will spread across the area today continuing into tonight as Sally
moves NE across the SE part of AL.
08
&&
.FIRE WEATHER...
Area-wide moisture will continue to increase from the south as
Tropical System Sally moves into southern Alabama. Rain chances and
afternoon RH values are likely to remain quite elevated through
Thursday, particularly south of I-20. Periods of heavy rainfall
could lead to flooding across these areas this afternoon and into
Thursday. Gusty winds are also possible in these areas as the
remnant low moves along the I-65/85 corridor. Meanwhile, drier and
cooler air will being to wrap in behind the system from the north.
This drier and more stable airmass will eventually infiltrate much
of the area by this weekend. Rainfall is not expected during this
time and into early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 66 79 63 79 61 / 90 80 30 10 10
Anniston 67 78 64 80 62 / 100 90 40 20 10
Birmingham 67 81 66 80 63 / 80 70 30 10 10
Tuscaloosa 68 84 67 82 63 / 70 50 30 10 10
Calera 67 79 66 79 63 / 90 70 30 10 10
Auburn 67 76 66 78 65 / 100 90 40 20 20
Montgomery 70 79 68 81 66 / 100 70 40 20 10
Troy 70 79 68 81 66 / 100 70 40 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday afternoon for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Hale...Lee...Lowndes...Macon...
Marengo...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa.
Wind Advisory until 7 AM CDT Thursday for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Coosa...Dallas...Elmore...Greene...Hale...Lee...
Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Russell...Sumter...Tallapoosa.
&&
Hazardous weather outlook, Sep 16, 5:01 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
601 AM CDT Wed Sep 16 2020
ALZ011>015-017>050-171415-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
601 AM CDT Wed Sep 16 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
The latest forecast regarding Sally brings the system through
Central Alabama today into early Thursday. The southern half of the
area will see wind impacts with sustained winds of 15 to 30 mph and
gusts up to 45 mph. Heavy rains along a line generally south of
Interstate 59 may cause flash flooding today and tonight. There will
also be a marginal tornado threat this afternoon into this evening
from noon through 11 pm along and south of the Interstate 85
corridor.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Sally will be pushing into Georgia on Thursday. Rainfall should be
decreasing but some linger flash flooding will be possible early in
the eastern portions of Central Alabama.
River flooding will also become an issue after amounts begin to pile
up. Rivers will rise, and some will remain above flood stage through
the beginning of next week.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will likely be
needed today into tonight. Please follow all local, state, and CDC
guidelines in regards to travel.
08
Event by event
10 strong wind, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Pike
- When
- September 16, 11:45 AM CST to 11:55 AM CST
- Where
- Pike County, Troy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.800, -85.970
Several trees uprooted in the city of Troy and across Pike County.
Flash Flood, Pike
- When
- September 16, 2:00 PM CST to 10:00 PM CST
- Where
- Pike County, 1.06 mi NE of Wingard to 5.51 mi ENE of Josie
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.839, -86.135
Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 9-12 inches across Pike County, resulting in numerous flooded roadways, mainly across the southern portion of the county.
Flash Flood, Barbour
- When
- September 16, 2:00 PM CST to 10:30 PM CST
- Where
- Barbour County, 6.93 mi NW of Louisville to 0.63 mi S of Eufaula Weedon Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.853, -85.651
Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 9-12 inches across Barbour County, resulting in numerous flooded roadways, mainly across the southern portion of the county. A car was swept in river when a bridge washed out along Jack Hightower Road. No injuries reported.
Strong Wind, Pike
- When
- September 16, 2:00 PM CST to 5:00 PM CST
- Where
- Pike forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Pike County. Numerous trees were reported uprooted across the county.
Strong Wind, Barbour
- When
- September 16, 2:00 PM CST to 5:00 PM CST
- Where
- Barbour forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Barbour County. Numerous trees were reported uprooted across the county.
Strong Wind, Autauga
- When
- September 16, 2:00 PM CST to 5:00 PM CST
- Where
- Autauga forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Autauga County. Numerous trees were reported uprooted across the county.
Strong Wind, Montgomery
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Montgomery forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Montgomery County. Numerous trees were reported uprooted across the county.
Strong Wind, Elmore
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Elmore forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Elmore County. Numerous trees were reported uprooted across the county.
Strong Wind, Russell
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Russell forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Russell County. Numerous trees were reported uprooted across the county.
Strong Wind, Macon
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Macon forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Macon County. Numerous trees were reported uprooted across the county.
Strong Wind, Tallapoosa
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Tallapoosa forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across southern Tallapoosa County. Numerous trees were reported uprooted across the southern part of the county.
Strong Wind, Bullock
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Bullock forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Bullock County. Numerous trees were reported uprooted across the county.
Strong Wind, Lee
- When
- September 16, 5:00 PM CST to 8:00 PM CST
- Where
- Lee forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Tropical Cyclone Sally produced wind gusts of 40 to 45 mph for several hours across Lee County. Numerous trees were reported uprooted across the county.
Flash Flood, Russell
- When
- September 16, 7:00 PM CST to September 17, 1:00 AM CST
- Where
- Russell County, 3.3 mi SSW of Hurtsboro to 6.65 mi NNW of Ft Mitchell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.208, -85.427
Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 6-10 inches across Russell County, resulting in numerous flooded roadways, mainly across the southern portion of the county.
Flash Flood, Bullock
- When
- September 16, 7:00 PM CST to September 17, 12:30 AM CST
- Where
- Bullock County, 2.75 mi NW of Bughall to 4.11 mi ENE of Sagefield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.175, -85.757
Heavy rainfall from Tropical Cyclone Sally produced rainfall amounts of 6-10 inches across Bullock County, resulting in flooded roadways. Roads reported closed include Highway 82 in the city of Union Springs and along Highway 29.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Georgia, September 16 to 17, 20202 deaths · 2 injured · $494,000 · 24 events
- Rip Current in Puerto Rico, September 16, 20201 death · 1 event
- Tropical Storm and Flash Flooding in Alabama, September 16 to 17, 2020$1.0 million · 19 events
- Tornado in Georgia, September 16, 2020$40,000 · EF1 · 1 event
- Flash Flooding and Heavy Rain in Georgia, September 16 to 18, 2020$82,000 · 7 events
- Tornadoes and Flash Flooding in South Carolina, September 16 to 18, 2020$10,000 · EF0 · 25 events
- Tornadoes and Flash Flooding in Georgia, September 16 to 17, 2020$3,000 · EF0 · 11 events
- Marine Tropical Storm in Gulf of Mexico, September 16, 20204 events
- Flood in Maine, September 16 to 19, 20201 event
- Funnel Cloud in Florida, September 16, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921308, 921309, 921310, 921601, 921603, 921605, 921599, 921602, 921618, 921626, 921627, 921628, 921629, 921311, 921312.